Transient Postoperative Diabetes Insipidus With Hypovolemic Shock Temporally Associated With Dexmedetomidine, Propofol, and Sevoflurane: A Case Report

Read full text
Authors: Yuan Meng, Xiaoxiao Qu, Yue Jin, Chengwei Yin, Geping Zhang, Xie Fang, Rong SHI
Cited by: 1
References: 12

Abstract

Dexmedetomidine, propofol, and sevoflurane are widely used anesthetic agents, but reports of water metabolism disturbances-particularly drug-induced diabetes insipidus (DI)-associated with their use remain extremely rare. We report a case of a 51-year-old Chinese man who developed abrupt high-volume polyuria (> 600 mL/h; 24-h output of 8750 mL), hypotonic urine (specific gravity 1.003; osmolality 175 mOsm/kg), progressive hypernatremia (peak 156 mmol/L), hemoconcentration, lactic acidosis, and hypotension following transurethral seminal vesiculoscopy performed under general anesthesia. The patient was initially suspected of having an anaphylactic reaction, but standard interventions were ineffective. After exclusion of other causes, a diagnosis of anesthetic-associated DI with secondary hypovolemic shock was made. The patient responded to aggressive fluid and electrolyte replacement alongside norepinephrine support. Polyuria resolved within approximately 18 h, serum sodium normalized, and the patient was discharged from the ICU on postoperative Day 3. This case emphasizes that persistent dilute polyuria with rising serum sodium after anesthesia should prompt early evaluation for DI. When such complications arise, timely diagnosis, targeted fluid management, and hormone replacement therapy when appropriate can be crucial for preventing potentially life-threatening outcomes.

Fields of Study & Subjects

Electrolyte and hormonal disorders Anesthesia and Sedative Agents Ion Transport and Channel Regulation

Publication details

Journal / source
Clinical Case Reports
Publisher
Wiley
Volume
14
Issue
5
Pages
e72738–e72738
Publication date
1 May 2026
Language
EN